Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 52, NWS Lake Charles, LA

June 12, 2003Avoyelles Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Jun 12, 2003, 8:15 AM CDT for Avoyelles Parish, Louisiana. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2003, 8:15 AM CDT (13:15 UTC)
Expired
Jun 12, 2003, 9:15 AM CDT
In force
60 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Avoyelles Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 1.3 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2003-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3708 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2003-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3708 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
565 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
2.1
Supercell composite
14.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

227 
WUUS54 KLCH 121315
SVRLCH
LAC009-121415-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
815 AM CDT THU JUN 12 2003

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AVOYELLES PARISH IN CENTRAL LOUISIANA

* UNTIL 915 AM CDT

* AT 809 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHWEST OF BUNKIE...MOVING EAST AT 30
  MPH.

* LOCATIONS IN THE WARNING INCLUDE BORDELONVILLE...BUNKIE...
  COTTONPORT...EVERGREEN...HAMBURG...HESSMER...MANSURA...
  MARKSVILLE...MOREAUVILLE...PLAUCHEVILLE AND SIMMESPORT

DESTRUCTIVE WINDS CAN BE EXPECTED - TAKE COVER NOW VEHICLES AND
MOBILE HOMES ARE NOT SAFE.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3114 9222 3095 9222 3093 9181 3127 9184

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 7:17 AM CDT, 58 minutes earlier.

Area forecast discussion, Jun 12, 7:17 AM CDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
717 AM CDT THU JUN 12 2003

LINE HAS HELD TOGETHER WELL AS IT MAKES IT INTO OUR AREA. HAVE
ALREADY UPDATED ZONES TO DECREASE POPS IN THE LAKES AREA AS LINE HAS
PASSED ALREADY AND INCREASE POPS ELSEWHERE.

..........PREVIOUS DISCUSSION............
CURRENTLY...AN UPR LVL S/W IS MOVING THROUGH EAST-CENTRAL TEXAS
PRODUCING A LINE OF TSTMS THAT IS RAPIDLY MOVING EAST. THE LINE AS
OF LATE APPEARS TO BE SPLITTING INTO TWO DIFFERENT AREAS...ONE THAT
EXTENDS FROM WESTERN ARKANSAS TO AROUND TYLER, TX (THIS LINE IS
MOVING EAST) AND ANOTHER AREA AROUND COLLEGE STATION (THIS LINE
APPEARS TO BE MOVING MORE SOUTHEASTERLY). SEVERE TSTM WARNING #525
COVERS BOTH OF THESE AREAS AND RUNS JUST WEST OF OUR CWA. THE CLOUD
COVER FROM THIS AREA OF TSTMS EXTENDS EASTWARD THROUGHOUT OUR CWA
WITH MVFR CIGS BEING REPORTED IN THE AEX AREA.

SHORT TERM...THIS LINE HAS BEEN DISSIPATING SOMEWHAT IN THE PAST 30
MINUTES TO HOUR. IT HAS LOST THE DAYTIME HEATING ENERGY SOURCE...BUT
IT IS ENTERING AN AREA (LOUISIANA) OF DIVERGENT FLOW ALOFT. ALSO...
THE 00Z LCH SOUNDING SHOWED CAPES AROUND 5K...ALTHOUGH OTHER LOCAL
SOUNDINGS WERE SOMEWHAT LESS (SHV HAD ABOUT 3500 AND LIX WAS ABOUT
1400). MOST LIKELY...OUR SOUTHWESTERN ZONES WILL BE AFFECTED BY THE
AREA THAT IS MOVING TO THE SOUTHEAST AND THE NORTHERN ZONES MAY SEE
SOME ISOLD-SCT ACTIVITY FROM THE SOUTHERN END OF THE LINE. WILL
THEREFORE INCLUDE 50-60% POPS FOR ALL ZONES EXCEPT FOR LFT WHICH MAY
BE SPARED FROM THIS INITIAL ACTIVITY...BUT MAY SEE SOME ACTION
LATER.

MESO-ETA INITIALIZED FAIRLY WELL WITH THIS LINE OF STORMS (AND ITS
CONSEQUENT SPLITTING). THE GFS MISSED THIS ACTIVITY COMPLETELY AND
THEREFORE AM DISCOUNTING IT FOR AT LEAST THE SHORT TERM.

ANOTHER S/W IS DEPICTED TO MOVE THROUGH TONIGHT AND TOMORROW
MORNING...BUT MOST OF THE ENERGY REMAINS UP TO THE NORTH IN ARKANSAS.
WE COULD SEE SOME ISOLD ACTIVITY AT BEST DOWN HERE OVERNIGHT. FRIDAY
SHOULD BE A RELATIVELY QUIET DAY WITH SLIGHT RIDGING ALOFT...BUT WILL
LEAVE SLIGHT CHANCE POPS IN DUE TO HIGH PW VALUES AND NOT A VERY
SIGNIFICANT CAP BEING FORECAST.

SATURDAY MORNING THINGS GET INTERESTING AGAIN AS A LOW MOVES THROUGH
NORTH TEXAS. THE GFS KEEPS IT SLIGHTLY FURTHER TO THE NORTH THAN
THE MESO-ETA WHICH BRINGS THE ENERGY FURTHER SOUTH INTO OUR AREA.
WILL KEEP GOOD POPS IN THE FCST FOR SATURDAY NONETHELESS.

WILL NOT CHANGE ANYTHING FOR THE EXTENDED...POPS IN THE FCST OUT
THROUGH MID-WEEK AT LEAST.

.PRELIMINARY POINT TEMPS/POPS...

KBPT 92 78 90 76 / 60 20 20 20
KLCH 89 77 89 76 / 60 30 30 20
KLFT 88 76 89 76 / 40 30 30 20
KAEX 89 75 90 75 / 50 20 30 20

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.

MCNATT
Hazardous weather outlook, Jun 12, 4:21 AM CDT, 3 hours 54 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-131030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
421 AM CDT THU JUN 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL...
SOUTH-CENTRAL AND SOUTHWEST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
AN UPPER LEVEL DISTURBANCE MOVING THROUGH THE AREA WILL PRODUCE
SCATTERED TO NUMEROUS THUNDERSTORMS THIS MORNING AND ISOLATED SHOWERS
AND THUNDERSTORMS THROUGHOUT THE REST OF THE DAY. THERE IS A SLIGHT
CHANCE THAT THESE STORMS MAY BECOME SEVERE. HEAVY RAIN...HAIL...AND
GUSTY WINDS ARE POSSIBLE WITH THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SHOWERS AND THUNDERSTORMS REMAIN IN THE FORECAST THROUGH THE MIDDLE
OF NEXT WEEK. THERE IS A SLIGHT CHANCE THAT SOME THUNDERSTORMS WILL
BE SEVERE.

.SPOTTER INFORMATION STATEMENT...
THE ASSISTANCE OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TODAY OR TONIGHT.

MCNATT

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 8:46 AM CDTSevere Thunderstorm WarningLCHLafayette, Saint Landry, Saint Martin59 min
Jun 12, 1:21 PM CDTSevere Thunderstorm WarningLCHVernon54 min
Jun 12, 2:11 PM CDTSevere Thunderstorm WarningLCHRapides64 min
Jun 12, 2:20 PM CDTSevere Thunderstorm WarningLCHVernon25 min
Jun 12, 3:08 PM CDTSevere Thunderstorm WarningLCHAvoyelles, Evangeline67 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.